Winter Weather, Briscoe
- When
- March 1, 3:00 AM CST to 10:00 AM CST
- Where
- Briscoe forecast zone
- Reported by
- Post Office
- Coordinates
- 34.530, -101.209 (the zone’s center; the record gives no point)
Light snow impacted portions of the South Plains of west Texas and the southern Texas Panhandle during the morning hours of the 1st. The snowfall generally did not result in accumulations, however, northeasterly upslope winds flowing over the south rim of Palo Duro Canyon locally enhanced snowfall and resulted in 2 inch accumulations at both Silverton (Briscoe County) and Vigo Park (Swisher…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Light snow impacted portions of the South Plains of west Texas and the southern Texas Panhandle during the morning hours of the 1st. The snowfall generally did not result in accumulations, however, northeasterly upslope winds flowing over the south rim of Palo Duro Canyon locally enhanced snowfall and resulted in 2 inch accumulations at both Silverton (Briscoe County) and Vigo Park (Swisher County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 28, 11:34 PM CST, 3 hours 26 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 1134 PM CST SUN FEB 28 2010 .AVIATION... AVIATION FORECAST IS A BIT CLEARER TONIGHT AS THE 00Z MODEL DATA AND OBSERVATIONS COME IN. IT APPEARS AS IF TEMPERATURES WILL REMAIN WARM ENOUGH FOR MUCH OF THE NIGHT TO KEEP FROZEN PRECIPITATION AT BAY. HOWEVER...A BRIEF WINDOW BETWEEN 10Z AND 14Z MAY BRING TEMPERATURES BELOW FREEZING AND ALLOW A MIX OF RAIN/SNOW. CEILINGS ARE ALSO NOT DROPPING AS MUCH AS WAS INITIALLY THOUGHT BUT THERE STILL WILL BE A POSSIBILITY AT LIFR/VLIFR TOWARDS SUNRISE MONDAY. STORM SYSTEM WILL MOVE OUT FAIRLY FAST AND RAPID IMPROVEMENT TO VFR CONDITIONS WILL START AROUND NOON MONDAY. JORDAN && .PREV DISCUSSION... /ISSUED 532 PM CST SUN FEB 28 2010/ AVIATION... CONSIDERABLE UNCERTAINTY REMAINS WITH REGARDS TO PRECIPITATION ONSET AND IF OR WHEN PRECIPITATION WILL CHANGE OVER TO SNOW. 18Z MODELS NOW KEEP PRECIP ALL LIQUID WHILE EARLIER MODEL RUNS HAD A TRANSITION OVER TO SNOW. OPTED TO CONTINUE A MIX OF RAIN/SNOW AT KCDS AND KLBB THROUGH THE MAJORITY OF THE EVENT BUT KLBB MAY SEE PERIODS OF ALL SNOW BY SUNRISE MONDAY. ONLY REAL OPTION WAS TO CARRY TOO MANY TEMPO GROUPS...AND THERE WILL BE AMENDMENTS AS THE EVENT UNFOLDS. ONLY REAL CERTAINTY IS THAT THERE WILL BE PERIODS OF IFR TO VLIFR EARLY MONDAY MORNING THROUGH LATE MORNING AND THEN RAPID IMPROVEMENT AFTER 18Z MONDAY AS THE STORM SYSTEM SLIDES EAST OF THE REGION. JORDAN PREV DISCUSSION... /ISSUED 329 PM CST SUN FEB 28 2010/ SHORT TERM... 21Z WATER VAPOR IMAGERY DISPLAYED THE UPPER LEVEL RIDGE EXITING EAST...AS AN EASTERLY PROPAGATING UPPER LEVEL SYSTEM ACROSS SOUTHERN NEW MEXICO EDGES CLOSER TO THE SOUTH PLAINS. IT IS THIS SYSTEM THAT WILL BE THE MAIN FOCUS FOR THE SHORT TERM FORECAST. IN GENERAL...MODEL SOLUTIONS TRACKS THE CORE OF THE UA LOW TO MOVE CLOSER TO CENTRAL NEW MEXICO TONIGHT AND ACROSS THE SOUTH PLAINS BY MONDAY MORNING. THERE IS A BIT OF DISCREPANCY REGARDING THE REAL-TIME PLACEMENT OF THE LOW VERSUS THE FORECASTED SOLUTION AMONGST MODELS. THE CORE OF THE UA LOW AT 18Z WAS LOCATED NEAR LORDSBURG NEW MEXICO WHERE THE PROGGED 18Z NAM AND GFS SOLUTIONS HAD IT 30 MILES NE OF LORDSBURG AND 70 MILES NW OF LORDSBURG RESPECTIVELY. THUS BOTH MODELS WERE INACCURATE REGARDING THE ACTUAL LOCATION OF THE UA LOW CORE...WHICH CAN BE SIGNIFICANT IN DEFINING EXACT PRECIP TYPE LOCATIONS ACROSS THE CWA. THE AFOREMENTIONED DISCREPANCIES ARE LIKELY CAUSED BY ON-GOING DYNAMICAL PROCESSES THAT HAS NOT BEEN TAKEN INTO ACCOUNT VIA THE FORECAST MODELS. HENCE THE NAM SOLUTION HAS THE MOST SOUTHERN TRACK CLOSEST TO REALITY. THE SAID MODEL PROPAGATES THE UA LOW SOUTH OF THE CWA AND SOUTH OF THE FAR SOUTHEASTERN SOUTH PLAINS BY MONDAY MORNING...WHEREAS THE GFS IS MORE LOCATED ACROSS THE NORTHERN BIG COUNTRY REGION. WITH THAT SAID...HAVE TRIED TO DO A BLEND OF THE TRACKS WHEN THINKING ABOUT THE NEXT QUESTIONABLE FEATURE...PRECIP TYPE. PER RADAR ANALYSIS PRECIPITATION HAS ALREADY BEGUN ACROSS THE HIGHER TERRAIN OF EASTERN NEW MEXICO...WITH LIGHT SNOW AND FOG BEING REPORTED VIA METARS...AND ACROSS THE WESTERN SOUTH PLAINS AND NORTHWESTERN PERMIAN BASIN WHERE LIGHT RAIN COULD BE OCCURRING. EXPECTING PRECIP TO SPREAD EASTWARD LATER THIS AFTERNOON THROUGH TONIGHT...LIKELY INITIALIZING AS LIQUID...DUE TO WARM 850 MB TEMPS. MODEL SOUNDINGS EXHIBITED STEEPENING LAPSE RATES DURING THE AFOREMENTIONED TIME-FRAME...AND THEREFORE CAN NOT RULE OUT ISOLATED THUNDER ACROSS LOCATIONS KLBB AND SOUTH. MONDAY MORNING PRESENTS THE UTMOST DIFFICULTY REGARDING PRECIP TYPE...AS 850 MB TEMPS COOLS OFF FAST VIA THE NAM VERSUS THE GFS. IN FACT...THE GFS KEEPS SFC TEMPS ABOVE FREEZING DURING THE ENTIRE EVENT WHICH AT THIS POINT DOES NOT SEEM TOO LIKELY. WILL HESITANTLY LEAN TOWARDS THE NAM PROFILE OF THE 850 MB TEMPS ATTM. BY MONDAY MORNING...FORECAST MODELS DISPLAY A WARM CONVEYOR BELT /TROWAL/ TO SET UP NORTH OF THE UA LOW CORE...INDUCING WRAP AROUND PRECIP. ALONG WITH AN INCOMING FROPA...THIS DEFORMATION ZONE OF ENHANCED LIFT IS LOCATED ACROSS COUNTIES FROM BRISCOE TO NORTHERN STONEWALL TO EASTERN LYNN VIA THE NAM...VERSUS THE LESS IMPRESSIVE GFS DISPLAYING ALMOST THE SAME LOCATIONS BUT TO A LESSER DEGREE ACROSS BRISCOE AND LYNN COUNTIES. CURRENT THINKING IS THAT SINCE THE INITIALIZATION /AND POSSIBLY STRENGTH/ OF THE UA LOW IS NOT QUITE ACCURATE...THEN THE MODELS COULD BE UNDERPLAYING THE POSSIBLE PLACEMENT AND STRENGTH OF THE WRAP-AROUND FEATURE...WHERE LOCATIONS MORE NORTH AND WEST SHOULD BE INCLUDED. THUS...HAVE CONCLUDED THAT AREAS FROM LEVELLAND TO RALLS AND POINTS NORTH /EXCEPT FOR THE FAR EASTERN ROLLING PLAINS/ COULD RECEIVE SNOWFALL ACCUMULATIONS OF 1 TO 3 INCHES WITH HIGHER LOCALIZED ACCUMULATIONS POSSIBLE DEPENDING ON THE WHERE THE BEST LIFT/DEFORMATION ZONE ENDS UP SETTING UP. THUS... HAVE GONE AHEAD AND ISSUED A WINTER WEATHER ADVISORY ACROSS PORTIONS OF THE CENTRAL AND NORTHERN SOUTH PLAINS VALID UNTIL MONDAY 18Z. LONG TERM... WITH STORM SYSTEM CLEARING TO THE EAST MONDAY NIGHT...COOL AND DRY NORTHWEST FLOW ALOFT WILL FOLLOW. WARMING WILL OCCUR TUESDAY AND STILL AGAIN WEDNESDAY FOR AT LEAST SOME AREAS ON THE CAP-ROCK... BUT A DISTURBANCE DROPPING SOUTHWARD THROUGH THE MISSISSIPPI VALLEY STILL APPEARS CAPABLE OF SENDING A SHALLOW FRONT INTO THE NORTHEAST HALF (OR SO) OF THE AREA ON WEDNESDAY. WARMING SHOULD RESUME THURSDAY THOUGH BY THEN WILL BE TEMPERED BY INCREASING LOW LEVEL MOISTURE WORKING ITS WAY NORTHWARD FROM THE GULF. FROM THEN...THE PROGRESSIVE PATTERN WILL RESULT IN THE NEXT PACIFIC DISTURBANCE HEADING FROM CENTRAL CALIFORNIA ACROSS THE CENTRAL ROCKIES LATE THURSDAY OR FRIDAY. LONGER RANGE MODELS REMAIN IN A BIT OF DISPUTE ABOUT HOW PROGRESSIVE THE NEXT WAVES WILL BE. WE HAVE RETAINED SLIGHT CHANCE THUNDER MENTION FOR NORTHEAST ZONES THURSDAY EVENING... AND THEN AGAIN OVER THE ROLLING PLAINS FOR LATE FRIDAY. APPROACH OF ANOTHER DEEPER PACIFIC TROUGH THROUGH THE SOUTHWEST LOOKS TO BE EARLY THE FOLLOWING WEEK...DEPENDING ON WHICH BRAND OF PROGRESSIVE PATTERN IS MOST TRUTHFUL. RMCQUEEN && .PRELIMINARY POINT TEMPS/POPS... FRIONA 30 38 24 54 31 / 80 70 10 0 0 TULIA 30 39 24 53 31 / 80 70 10 0 0 PLAINVIEW 30 39 24 54 32 / 80 70 10 0 0 LEVELLAND 33 41 26 57 32 / 80 70 10 0 0 LUBBOCK 32 40 27 57 32 / 80 70 10 0 0 DENVER CITY 35 42 26 59 32 / 60 40 10 0 0 BROWNFIELD 36 42 27 58 32 / 60 60 10 0 0 CHILDRESS 35 42 28 56 33 / 80 80 10 0 0 SPUR 34 41 25 57 33 / 80 70 10 0 0 ASPERMONT 38 43 26 56 35 / 70 70 10 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL NOON CST MONDAY FOR THE FOLLOWING ZONES: TXZ021>025-027>031-034>036. && 14/93/14
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1207 AM CST MON MAR 1 2010 TXZ021>044-020615- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1207 AM CST MON MAR 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...MONDAY WINTER WEATHER THE ARRIVAL OF A VIGOROUS PACIFIC STORM SYSTEM IS EXPECTED TO CHANGE RAIN TO SNOW LATER TONIGHT INTO EARLY MONDAY MORNING ACROSS THE NORTHWESTERN SOUTH PLAINS AND EXTREME SOUTHERN TEXAS PANHANDLE. ACCUMULATIONS OF AN INCH OR TWO ARE POSSIBLE BY DAYBREAK MONDAY...PRIMARILY ON GRASSY SURFACES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, March 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 211649, 211650.